Alert archive / Georgia / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Columbia, SC

July 12, 2013Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this flash flood warning at Jul 12, 2013, 4:41 AM EDT for Columbia County, Richmond County, Georgia. It was in force for 109 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2013, 4:41 AM EDT (08:41 UTC)
Expired
Jul 12, 2013, 6:30 AM EDT
In force
109 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:40 AM EDTFLASH FLOOD3 Wnw Fort Gordon, GACOUNTY DISPATCH REPORTED FLOODING ALONG THE 3000 BLOCK OF GORDON HIGHWAY BENEATH THE TRAIN TRESTLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2013-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2013-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WGUS52 KCAE 120841
FFWCAE
GAC073-245-121030-
/O.NEW.KCAE.FF.W.0016.130712T0841Z-130712T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
441 AM EDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  THIS INCLUDES THE CITIES OF...MARTINEZ...GROVETOWN...EVANS...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA...
  THIS INCLUDES THE CITIES OF...FORT GORDON...AUGUSTA...

* UNTIL 630 AM EDT

* AT 437 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL OVER COLUMBIA AND RICHMOND COUNTIES. RADAR 
ESTIMATES SHOW 2 TO 3 INCHES OF RAIN HAVE FALLEN OVER THE PAST 
HOUR. WITH THE GROUND ALREADY SATURATED...FLASH FLOODING IS 
POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARLEM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

&&

LAT...LON 3362 8219 3356 8204 3349 8199 3345 8192
      3341 8191 3341 8195 3337 8193 3336 8195
      3332 8191 3333 8190 3329 8189 3323 8199
      3324 8211 3330 8217 3326 8227 3331 8234
      3336 8230 3349 8240 3353 8239 3357 8243

$$

TTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:45 AM EDT, 56 minutes earlier.

Area forecast discussion, Jul 12, 3:45 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT FRI JUL 12 2013

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO CIRCULATE
VERY MOIST AIR INTO THE FORECAST AREA AHEAD OF A COLD FRONT
APPROACHING FROM THE NORTHWEST. THIS FRONT WILL STALL NEAR THE
AREA TODAY THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL NOON TODAY/...
WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS THIS MORNING.
WITH GROUND SATURATED AND MORE HEAVY RAIN POSSIBLE...HAVE EXTENDED
THE FLASH FLOOD WATCH THROUGH NOON TODAY. LOW TEMPERATURES THIS
MORNING STILL IN THE LOWER 70S. NOT SURE IF FLASH FLOOD WATCH WILL
BE NEEDED THIS AFTERNOON BUT RAIN CHANCES WILL DROP FROM 80-100
PERCENT THIS MORNING TO 50-60 PERCENT THIS AFTERNOON.

&&

.SHORT TERM /NOON TODAY THROUGH SATURDAY NIGHT/...
WITH PLENTY OF MOISTURE AVAILABLE...CONVERGENCE AHEAD OF THE
APPROACHING COLD FRONT AND A DEEPENING UPPER-LEVEL TROUGH
SUPPORTS NUMEROUS SHOWERS AND THUNDERSTORMS TO ONCE AGAIN DEVELOP.
WILL CONTINUE TO MONITOR FLASH FLOOD THREAT FOR THIS AFTERNOON.
OTHERWISE...HIGH PRECIPITABLE WATER INDICATES A CONTINUED THREAT
OF EXCESSIVE RAIN AND WITH SLOW MOVING STORMS...URBAN AND SMALL
STREAM FLOODING WILL CONTINUE TO BE LIKELY IN THE AFFECTED AREAS.
THE MODELS SHOW THE FRONT STALLING JUST EAST OF THE FORECAST AREA.
THE TREND OF AFTERNOON THROUGH EVENING THUNDERSTORMS CONTINUES.
TEMPERATURES WILL STAY MAINLY HIGHS IN THE 80S AND LOWS IN THE LOW
70S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS INDICATE THE UPPER TROUGHING BEGINNING TO SHIFT WESTWARD
BY SUNDAY WITH THE UPPER HIGH NORTH OF THE AREA BECOMING MORE
DOMINATE EARLY NEXT WEEK. WHILE THIS SHOULD RESULT IN A DECREASE
IN PRECIPITABLE WATER AND A DECREASE IN CHANCE OF SHOWERS AND
THUNDERSTORMS...THERE STILL WILL BE A CHANCE OF AFTERNOON
PRECIPITATION INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO
BE CLOSER TO NORMAL WITH HIGHS AROUND 90 AND LOWS IN THE LOWER
70S.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND ISOLATED THUNDERSTORM COVERAGE ACROSS THE CWA APPEARS TO
BE GRADUALLY DIMINISHING THIS MORNING. MOST SITES CURRENTLY
EXPERIENCING RAINFALL ALONG WITH SOME RESTRICTIONS TO VSBY/CEILINGS
WITH IFR/MVFR CONDITIONS. EXPECT THESE CONDITIONS TO CONTINUE
THROUGH THE EARLY MORNING HOURS.

HAVE INCLUDED IFR/MVFR CONDITIONS IN FOG AND STRATUS DURING THE
EARLY MORNING HOURS WITH CONDITIONS RETURNING TO VFR WITH SUNRISE
AND ONSET OF MIXING. CONVECTION WILL AGAIN BE POSSIBLE LATE IN THE
TAF PERIOD...HOWEVER CONFIDENCE ON TIMING/LOCATION IS CURRENTLY TOO
LOW TO INCLUDE IN TAFS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
LATE NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR GAZ040-063>065-077.
&&
Hazardous weather outlook, Jul 12, 4:22 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
422 AM EDT FRI JUL 12 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
422 AM EDT FRI JUL 12 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MORE HEAVY RAIN IS POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 12, 12:23 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLASH FLOOD      5 NNW SEIGLING          33.11N 81.34W
07/11/2013                   BARNWELL           SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED HIGHWAY 278 FLOODED NEAR THE
            ALLENDALE COUNTY LINE JUST SOUTH OF KLINE.

1155 PM     FLASH FLOOD      2 ENE KLINE             33.13N 81.32W
07/11/2013                   BARNWELL           SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED FLOODING AT THE INTERSECTION OF
            EQUINE ROAD AND BIG FORK ROAD.

1155 PM     FLASH FLOOD      5 WNW DENMARK           33.35N 81.22W
07/11/2013                   BARNWELL           SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED PORTIONS OF HIGHWAY 78 TOWARDS
            BAMBERG FLOODED.

1155 PM     FLASH FLOOD      3 WNW BAMBERG           33.31N 81.09W
07/11/2013                   BAMBERG            SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED PORTIONS OF HIGHWAY 78 BETWEEN
            DENMARK AND BAMBERG CLOSED DUE TO FLOODING.

1155 PM     FLASH FLOOD      1 WSW BAMBERG           33.29N 81.04W
07/11/2013                   BAMBERG            SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED CAPERNAUM ROAD CLOSED DUE TO
            FLOODING NEAR BAMBERG.

1155 PM     FLASH FLOOD      2 WNW BAMBERG           33.31N 81.06W
07/11/2013                   BAMBERG            SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED FLOODING ALONG FIRE TOWER ROAD
            NEAR BAMBERG.

&&

VAUGHAN
Local storm report, Jul 12, 1:13 AM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
113 AM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     FLASH FLOOD      5 SE BROOKDALE          33.46N 80.77W
07/12/2013                   ORANGEBURG         SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED ROADWAY FLOODED AT HIGHWAY 301
            AND LAFRANCE DRIVE.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:44 PM EDTFlash Flood WarningCAEBurke3 hr

Nearby

Flash Flood Warnings in Georgia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.